Louisiana, 2012

Flash Flood in Louisiana, August 16, 2012

August 16, 2012 · NWS LIX · 1 event in 1 county or zone

An upper level disturbance moving across the southern states aided the development of strong thunderstorms during the afternoon hours. Heavy rainfall accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level disturbance moving across the southern states aided the development of strong thunderstorms during the afternoon hours. Heavy rainfall accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 16, 9:00 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 9:00 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT THU AUG 16 2012

.UPDATE...

.SOUNDING DISCUSSION...

MISSING WIND DATA ABOVE 325 MB. OTHERWISE...A SUCCESSFUL FLIGHT
THIS MORNING. A MOIST AND UNSTABLE SOUNDING ESPECIALLY BELOW 825
MB WITH A PW OF 2.23 INCHES AND AN LI OF -8.7. CALCULATED PW
VALUES POSSIBLY A BIT HIGHER THAN REALITY DUE TO A VCTS AT TIME OF
LAUNCH MAKING THE LOWEST PROFILE BELOW 825 MB NEARLY SATURATED.
HOWEVER...MOISTURE HAS INCREASED IN THE MIDDLE LEVELS OVER THE PAST
12-24 HOURS. ANOTHER DAY OF A VERY HIGH CAPE VALUE OF 5325 AS
WELL. A LIGHT TO MODERATE WESTERLY FLOW FROM THE LOWER LEVELS UP
THROUGH THE UPPER LEVELS.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT THU AUG 16 2012/

SHORT TERM...ONCE AGAIN IT WAS A QUIET NIGHT BUT LOOK FOR THE
WEATHER TO BECOME A LITTLE MORE ACTIVE BEGINNING TODAY. TEMPS
OVERNIGHT HAVE DROPPED INTO THE MID 70S TO LOWER 80S.

TODAY COULD BE THE LEAST ACTIVE DAY OF THE BUNCH BUT THAT SAID WE
WILL STILL SEE ALMOST TWICE AS MUCH CONVECTION THIS AFTN AS WE HAVE
THE LAST 2 DAYS. MOISTURE HAS ALREADY BEEN INCREASING AND IS
EXPECTED TO THROUGH THE DAY WITH PWS NEAR OR ABV 2". THE LOW WE HAVE
BEEN TALKING ABOUT FOR A WEEK IS DEEPENING OVER ONTARIO CURRENTLY
WITH A L/W TROUGH EXPECTED TO BE FULLY ENTRENCHED OVER THE ERN CONUS
BY FRI. THIS HAS ALREADY CAUSED THE MID LVLS TO AMPLIFY WITH WEAK NW
FLOW EXPECTED OVER THE AREA TODAY AND THIS SHOULD HELP TO GET
SLIGHTLY BETTER LIFT OVER THE REGION. THAT IN COMBINATION WITH THE
INCREASE IN MOISTURE AND DAYTIME HEATING SHOULD ALLOW DECENT AFTN
COVERAGE TODAY.

AS WE HEAD INTO THE WEEKEND LOOK FOR A SOGGY OUTLOOK. THE MID LVLS
WILL CONTINUE TO AMPLIFY WITH THE L/W TROUGH REMAINING OVER THE ERN
CONUS THROUGH THE ENTIRE WEEKEND. THIS WILL DRIVE A COLD FRONT INTO
THE REGION BY SAT MORNING AND THIS FRONT WILL STALL RIGHT OVER THE
CWA LATE SAT AND REMAIN THERE THROUGH SUN NIGHT. AHEAD OF THE COLD
FRONT ON FRI MOISTURE WILL BE AMPLE AND WITH THE INCREASING NW FLOW
NUMEROUS SHRA AND TSRA WILL DEVELOP. NW FLOW WILL THEN REMAIN OVER
THE REGION SENDING MULTIPLE IMPULSES ACROSS THE AREA AND WITH A
STALLED BNDRY OVER THE CWA SHRA AND TSRA WILL HAVE NO PROBLEM
DEVELOPING THROUGH THE WEEKEND. LOCALLY HEAVY RAIN WILL BE POSSIBLE
BUT FLASH FLOODING PARAMETERS DONT APPEAR TO BE LINING UP. FIRST
UPPER LVL DIVERGENCE IS NOT REALLY IN PLACE UNTIL LATE SUN NIGHT.
SECOND MOISTURE WILL NOT BE ANOMALOUS AS PWS WILL REMAIN NEAR 2"
WHICH IS ONLY 105-115% OF NORMAL. THIRD...WE WILL BE UNDER NW FLOW
AND EVEN THOUGH IT WILL SEND MULTIPLE IMPULSES OVER THE REGION
DEVELOPING SCT/NUM SHRA/TSRA THE FLOW WILL NOT PARALLEL THE SFC
BNDRY WHICH HAS A BETTER CHANCE OF LEADING TO TRAINING. /CAB/

LONG TERM...OVERALL THE MEDIUM RANGE MDLS ARE IN DECENT AGREEMENT
FOR THE FIRST HALF OF THE WORK WEEK. BOTH THE GFS AND ECMWF HAVE
MADE SIZABLE ADJUSTMENTS FROM WHAT THEY WERE SHOWING 24 HRS AGO BUT
THE ECMWF HAS HAD THE BIGGEST ADJUSTMENTS. WITH THAT CONFIDENCE IS
LOW IN THE FCST BASICALLY FROM WED AND ONWARD.

THE TROUGH WILL REMAIN OVER THE ERN CONUS THROUGH WED AND ON MON THE
COLD FRONT WILL FINALLY GET ANOTHER NUDGE SWRD INTO THE GULF BUT IT
WILL LIKELY STALL RIGHT ALONG OR JUST SOUTH OF THE COAST. THIS WILL
CONTINUE TO LEAD TO SCT SHRA/TSRA ESPECIALLY ALONG THE COAST.
FURTHER INLAND OVER SWRN MS RAIN CHANCES WILL BE A LITTLE LOWER AND
IN ADDITION TO THAT DEWPOINTS MAY ACTUALLY DROP INTO THE LOWER TO
MID 60S ALLOWING FOR MORNING LOWS TO POSSIBLY DROP BELOW NORMAL.
OVER THE REMAINDER OF THE CWA LOWS WILL REMAIN NEAR NORMAL AND RAIN
WILL REMAIN POSSIBLE EACH DAY. /CAB/

AVIATION...

EXPECT LIGHT WINDS AND VFR CONDITIONS TO PREVAIL THROUGH THE
OVERNIGHT HOURS. A FEW TERMINALS MAY EXPERIENCE SOME BRIEF LIGHT
FOG. TEMPO GROUPS REMAIN FOR KHUM AND KMCB FOR LIGHT FOG EARLY THIS
MORNING. OTHERWISE EXPECT VFR CONDITIONS AGAIN TODAY. ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. WILL LOOK
AT 06Z MODEL SOLUTIONS BEFORE PRESS TIME FOR 12Z TAFS FOR CONVECTIVE
INITIATION. CURRENT THINKING IS THAT MENTIONS OF CONVECTION WOULD BE
MOST LIKELY AROUND THE 21Z-00Z TIME FRAME AT KGPT...KASD...KNEW AND
KMSY. LESSER CHANCES AT REMAINING SITES. 35

MARINE...

OUTSIDE OF THUNDERSTORMS...GENERALLY EXPECT WINDS TO REMAIN NEAR 10
KNOTS OR LESS AND WAVES 1 TO 2 FEET THROUGH MUCH OF THE FORECAST
PERIOD.

MODELS CONTINUE TO STRUGGLE WITH SCENARIOS BEYOND THE WEEKEND IN THE
WESTERN GULF. FOR NOW...WILL SIDE WITH THE 00Z GFS SOLUTION...WHICH
KEEPS ANYTHING IN THAT AREA VERY WEAK. RIGHT NOW...THIS SYSTEM IS
NOT EXPECTED TO HAVE ANY IMPACT ON THE FORECAST AREA. 35

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SUPPORTING SLURRY EVACUATIONS IN ASSUMPTION PARISH.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  71  91  71 /  50  30  70  30
BTR  95  76  93  75 /  40  20  60  30
ASD  93  76  93  74 /  40  30  60  30
MSY  93  77  92  78 /  50  20  60  30
GPT  93  76  92  76 /  40  20  60  30
PQL  95  73  94  73 /  40  20  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 16, 10:25 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CDT THU AUG 16 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1125 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
WHILE ORGANIZED SEVERE STORM DEVELOPMENT IS NOT EXPECTED...A FEW
STORMS MAY BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
FRIDAY...MAINLY DURING THE AFTERNOON HOURS. WHILE ORGANIZED
SEVERE STORM DEVELOPMENT IS NOT EXPECTED...A FEW STORMS MAY BE
STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF
HEAVY RAINFALL.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
WEEKEND. AGAIN ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STRONG STORMS ARE POSSIBLE. OF GREATER CONCERN IS THE POSSIBILITY
FOR LOCALLY HEAVY RAIN. SOME LOCATIONS COULD SEE REPEATED ROUNDS
OF SHOWERS AND THUNDERSTORMS POSSIBLY LEADING TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 12:07 PM CST, 2 hours 17 minutes before
LAZ059>061-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
107 PM CDT THU AUG 16 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. CHARLES PARISH...
UPPER LAFOURCHE PARISH...UPPER JEFFERSON PARISH...

AT 103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF LAROSE...OR ABOUT 6 MILES
SOUTHEAST OF DES ALLEMANDS...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WESTWEGO...
MARRERO...JEAN LAFITTE...HARAHAN...BRIDGE CITY...BARATARIA AND
AVONDALE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

22/TD
Special weather statement, Aug 16, 12:14 PM CST, 2 hours 10 minutes before
LAZ046-049-056>060-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT THU AUG 16 2012

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...ST. CHARLES
PARISH...ASSUMPTION PARISH...UPPER LAFOURCHE PARISH...IBERVILLE
PARISH...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES WEST OF DONALDSONVILLE TO
NEAR THIBODAUX...MOVING NORTHEAST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CONVENT...WHITE CASTLE...LUTCHER...GRAMERCY AND GEISMER.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

98/SO
Special weather statement, Aug 16, 12:29 PM CST, 1 hour 55 minutes before
LAZ070-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
129 PM CDT THU AUG 16 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING LOWER
ST. BERNARD PARISH...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF PORT SULPHUR...
OR ABOUT 11 MILES SOUTHEAST OF YSCLOSKEY. THE THUNDERSTORMS WERE
NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...YSCLOSKEY.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

98/SO
Special weather statement, Aug 16, 1:06 PM CST, 1 hour 18 minutes before
LAZ058-060>062-064-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
206 PM CDT THU AUG 16 2012

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST. JOHN
THE BAPTIST PARISH...ST. CHARLES PARISH...UPPER JEFFERSON PARISH...
ORLEANS PARISH...UPPER ST. BERNARD PARISH...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HAHNVILLE TO 8 MILES EAST OF
CHALMETTE...MOVING NORTHEAST AT 10 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...NEW ORLEANS...KENNER...NEW ORLEANS ARMSTRONG
AIRPORT...NORCO...METAIRIE...LAKEFRONT AIRPORT AND EAST NEW ORLEANS.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Aug 16, 1:14 PM CST, 1 hour 10 minutes before
LAZ049-050-057-058-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
214 PM CDT THU AUG 16 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JAMES PARISH...ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...
LIVINGSTON PARISH...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES WEST OF RESERVE...OR ABOUT 4
MILES NORTH OF LUTCHER...MOVING NORTHEAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GARYVILLE...RESERVE AND LAPLACE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SMALL
HAIL AND WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

98/SO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Bernard

When
August 16, 2:24 PM CST to 3:00 PM CST
Where
St. Bernard County, Arabi to 1.38 mi NNE of Chalmette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.950, -90.000

The St. Bernard Sheriffs Department received several calls of water near homes in Arabi. Several streets were deeply flooded and impassable including portions of Judge Perez Drive, Norton Street and Doerr Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392896.